Hello, looking for some possible answers until we see our doctor later this month. My 4yr old daughter has been getting random spikes after she falls asleep at night which is always around 8pm. She always goes to bed with he levels between 100-120. It always starts between 9-10pm and will sometimes spike as high as 280. We correct when it gets to 230, but when we don’t need to correct she always brings herself down to the 90s around 12am. We’ve asked her nurse about this and she had no answers other than ride it out if she’s under 230. I’m so confused as to why this is happening every night. Has anyone else experienced this?
Hi @Agerard1 Ashley, I always start this by wondering what is happening 4 hours prior? When does your daughter get her long acting shot (or does she pump). What foods. What activities? When she is not having a random spike what are the sugars like during the same period?
Sorry to answer with questions but your doctor will likely ask the same so good notes will be most helpful.
I am not recently diagnosed and so rising overnight blood sugars for me, are often from certain fats in my dinner for example a hot dog, certain cheeses and my own meat sauce are 3 things that will cause a rise much later for me. Good luck!
I usually spike after dinner to the 200s and one time I was in the 300s, and I give myself the correct amount of insulin for dinner so not exactly sure why. I was just diagnosed this January 18th so i dont really know everything about diabetes. I just have been giving myself one unit more at dinner. I totally dont recommend this cause I actually have no idea what I’m doing. But it is working for me so far…
@Phebe, the very first law of medicine: if what you are doing is working, then keep doing it.
Hi joe. Thank you for responding. Her long acting insulin is given at 3pm because any later and she was having lows throughout the night. For dinner we always try to give her as little carbs as possible since dinner is a time where she spikes easily. So doing this we’ve managed to keep her spikes minimal but it does make sense that certain foods would make her spike later on.
We’re only 4 months into her diagnosis so every little thing that happens scares us. Especially when I asked about it and didn’t have a definitive answer.
@Agerard1 hi Ashley, hey it’s ok and you are an awesome parent! Many people find that splitting the long acting into 2 shots works better, but your daughter is recently diagnosed… meaning she has probably been making a little bit of insulin over this time. This tends to show up as needing more insulin and more erratic sugar tests.
It’s not a surprise that the nurse had nothing to say, they are not allowed to or allowed to make any secondary diagnoses (unlike me! I can make guesses all day long from New Jersey). New information will come from the endocrinologist.
certain proteins and most fats can do this thing as it breaks down. Pizza for example, takes no less than 6 hours to absorb if I eat it at night… 4+ hours if i eat it at lunch. It’s the fats with a high carb content. same-same for ice cream, which I will only taste at lunch time. Knowing what kinds of proteins and fats do this will become very helpful, as these can be useful if she is going to a birthday party and will be running like mad all afternoon.
given the data above, it might appear like too much long acting and I’ll tell you why. if she was making zero insulin, and her long acting shot was “perfect” there would be no more than a 30 mg/dl change. Am i correct in hearing that she might have a 200 mg/dl at 10 and it drops to 90’s in the AM? again if she wasn’t making any insulin this is a sign of too much long acting.
the fact that it levels out at 90’s, is a sign she’s making a little insulin. her body is making the difference for possibly not enough long acting in the overnight. If it were too much long acting… the drop would be steady and she’d be going low if she skipped or ate a late breakfast.
to rule out “too much long acting” let her sleep in on a Saturday to see if that 90 turns to a 70 and a definite if it is 60 or less. If it does… too much. if it stays 90 then long acting is either a tad light (if she’s making insulin) or perfect.
it’s a tough game but it’s the only way to figure it out. do not despair, this is the training, you’ll be a Ninja in 6 more months.